Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 5, 1999, 8:30 PM CDT for Codington County, Hamlin County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 8:30 PM CDT (01:30 UTC)
- Expired
- Jun 5, 1999, 9:20 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Codington County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 8:50 PM CDT | Hail 1.75 | Watertown, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 060131 RRA TORABR SDC029-057-060220- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 830 PM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 920 PM CDT * AT 828 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 13 MILES SOUTH OF WATERTOWN OR 13 MILES SOUTH OF WATERTOWN MOVING NORTH AT 50 MPH. * THE TORNADO WILL BE NEAR... WATERTOWN AT 840 PM CDT KRANZBURG AT 845 PM CDT RAUVILLE AT 850 PM CDT WAVERLY AT 850 PM CDT SOUTH SHORE AT 900 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! DH/JCB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:35 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 5, 3:35 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 335 PM CDT SAT JUN 5 1999 COMPUTER PBLMS TAFTN WILL PREVENT AN INDEPTH DSCN. BNDRY/TROF/FRNT DRAPED FROM NE SD TO SWRN SD. AS SFC LO IN NEB LIFTS NORTH...THIS BNDRY WILL ALSO LIFT NORTH AS A WARM FRONT DRAPED EAST/WEST ACROSS STATE. WINDS IN CWA ARE VEERING TO THE EAST-SE AS LOW MOVES. THIS IS ADVECTING IN HIGHER DWPTS AND ALLOWING FURTHER DESTABILIZATION OF ATMOS. 18Z KABR UPR AIR FLIGHT SHOWED THAT IF SFC TEMPS CLIMBED INTO UPPER 70S WITH DWPTS REACHING MID 60S CAP WOULD BREAK AND CAPES CLIMB TO NR 3000 J/KG. THINK THAT PROBLEM IS 2-FOLD TNT. FIRST IS SVR WX/MCS DEV THAT WILL FORM ACROSS SCNTRL SD INTO ERN SD. THIS WILL FIRE ON JET DYNAMICS...STRONG LOLVL JET AND CONVERGENCE ALONG BNDRY. 2ND PROB IS FORMATION OF STORMS OUT IN WRN SD CLOSER TO 5H AND 7H LOWS. 7H THTA-E RIDGE POPS UP BY 00Z TNT IN WEST AND MOVES EAST OVRNIGHT. THIS LINES UP WELL WITH 7H VORT MAX EJECTING INTO STATE. ETA HITS QPF HARD IN THE WEST AND MOVES IT EAST OVRNIGHT. FEEL THAT BY TIME CONVECTION GETS TO OUR CWA...SVR THREAT MAY BE OVER...BUT HEAVY RAIN IS PSBL. MDLS HINT AT WRAPARND PCPN ON SUN...BUT SHOULD END FROM THE WEST DURING THE AFTERNOON. SUN NIGHT INTO MONDAY SHOULD BE DECENT AS S/W RIDGE POPS UP OVER CWA ALLOWING WARM TEMPS WITH LOWER DWPTS. .EXTENDED DSCN BOTH THE MRF AND ECMWF RETROGRADE 500MB TROUGH OVER THE WESTERN UNITED STATES ACROSS THE PACIFIC BY THURSDAY...WITH MRF PUSHING TROUGH FARTHER WEST THAN ECMWF. 500MB RIDGE ACROSS EASTERN UNITED STATES WILL SHIFT WESTWARD INTO THE SOUTHERN PLAINS BY THURSDAY. WILL CONTINUE TO GO AT OR SLIGHTLY ABOVE FMR TEMPERATURES FOR HIGH TEMPERATURES THROUGH THE PERIOD. DAY3...WITH GULF OF MEXICO OPEN...WARM SOUTHERLY WINDS AHEAD OF A COLD FRONT SHOULD HELP TEMPERATURES WARM WELL INTO THE 80S ACROSS THE REGION. A COLD BY 00Z WEDNESDAY WILL BE ACROSS NORTHWEST SOUTH DAKOTA INTO NORTH DAKOTA. MRF DOES NOT PRINT OUT ANY PRECIP AT THIS TIME FOR TUESDAY. HOWEVER WITH A CONVERGENCE ZONE NEAR OUR COUNTY WARNING AREA...WILL ADD A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE WEST. ANY STORMS THAT DO DEVELOP WILL MOVE NORTHEASTWARD. WILL PROBABLY ADD A CHANCE OF STORMS ACROSS THE EAST FOR LATE TUESDAY. DAY4...COLD FRONT WILL SWEEP ACROSS THE REGION BRINGING A CHANCE OF SHOWERS OR THUNDERSTORMS TO THE REGION WITH SOMEWHAT COOLER TEMPERATURES. DAY5...HIGH PRESSURE SHOULD DOMINATE THE WEATHER PATTERN AND WILL BRING PARTLY CLOUDY CONDITIONS TO THE REGION. .ABR...NONE. HINTZ/ECKBERG
In the hours before
Local storm report, Jun 5, 3:54 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT SAT JUN 5 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM MURDO SD 60 MPH WIND GUST
06/04/99 JONES
1125 PM 4E CANNING SD 60 MPH WIND GUST
06/04/99 HUGHES DIME TO NICKLE SIZE HAIL
0135 AM WATERTOWN SD 71 MPH WIND GUST
06/05/99 CODINGTON 70 FOOT PINES TREES DOWN
0155 AM CLEAR LAKE SD 60 MPH WIND GUST
06/05/99 DEUEL BIG TREE BLOWN DOWN OVER
ROAD
0230 AM ORTONVILLE MN 80 MPH WIND GUST
06/05/99 BIG STONE 4 GRAIN BINS GONE.
BARRELS THROWN 100 YARDS
WITHOUT TOUCHING THE
GROUND
ECKBERGSpecial weather statement, Jun 5, 4:40 PM CDT, 3 hours 50 minutes before
SDZ019>023-045-048-051-060400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 439 PM CDT (339 PM MDT) SAT JUN 5 1999 ...TORNADO WATCH IS IN EFFECT UNTIL 11PM CDT/ 10PM MDT... A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA UNTIL 11PM CDT/10PM MDT. THE FOLLOWING COUNTIES ARE IN THE WATCH...JONES...LYMANN...BUFFALO...CLARK...CODINGTON... HAMLIN...GRANT...AND DEUEL. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN SOUTH DAKOTA AND WESTERN NEBRASKA AND THEN MOVE NORTHEAST INTO THE REGION TONIGHT. SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL ALONG WITH VERY HEAVY RAIN.
Local storm report, Jun 5, 5:26 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT SAT JUN 5 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 3 W MURDO SD TORNADO
06/04/99 JONES SHERIFF SPOTTED BRIEF
TOUCHDOWN AT REST AREA
WHICH DAMAGED TRAILOR
PART OF SEMI
ENDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:58 PM CDT | Tornado Warning | ABR | Hamlin | 32 min |
| Jun 5, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jun 5, 9:06 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 49 min |
| Jun 5, 9:12 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 63 min |
| Jun 5, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 63 min |
| Jun 5, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 47 min |
| Jun 5, 9:55 PM CDT | Flash Flood Warning | ABR | Buffalo | 4 hr |
| Jun 5, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 47 min |
| Jun 5, 10:11 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 49 min |
| Jun 5, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 48 min |
| Jun 6, 1:12 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 48 min |
| Jun 6, 2:34 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 61 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.